Welcome to your ☠️ CNS Depressant, Stimulant & Hallucinogenic Poisoning Arena — 40 Integrated MCQs
1.
A patient is admitted with severe opioid poisoning and develops frothy respiratory secretions with worsening oxygenation despite reversal of the opioid effect. Which complication should be considered?
2.
A 46-year-old man who consumed an illicit alcoholic product presents with abdominal discomfort, confusion and visual blurring. Arterial blood analysis shows severe metabolic acidosis. Which mechanism most directly accounts for the ocular injury?
3.
A deceased agricultural worker is found beside an open pesticide container. Autopsy reveals pulmonary edema and visceral congestion. Which next step is most important before attributing death to the pesticide?
4.
A severely agitated patient with suspected stimulant toxicity has a temperature of 40.2°C, tachycardia and confusion. Which complication should be anticipated if hyperthermia is not rapidly controlled?
5.
A 28-year-old man is found unconscious after injecting an unknown substance. His respiratory rate is 6/min, oxygen saturation is low, and pupils are markedly constricted. After naloxone, he becomes alert and breathes normally, but 45 minutes later again develops respiratory depression. What best explains this deterioration?
6.
A forensic student is comparing traditional fatal-dose values for cerebral depressant poisons. Which statement is most appropriate when interpreting these figures?
7.
A forensic toxicology report confirms a potentially fatal concentration of a cerebral depressant drug. The scene investigation, however, does not clearly indicate whether exposure was accidental or intentional. Which conclusion is most appropriate?
8.
A patient with suspected methanol poisoning presents early, before severe acidosis has developed. Which laboratory pattern may provide an early clue before acidic metabolites accumulate substantially?
9.
A 35-year-old man with severe methanol poisoning has worsening visual impairment, marked metabolic acidosis and progressive reduction in consciousness despite antidotal therapy. Which additional treatment principle is most appropriate?
10.
A 30-year-old patient is deeply unconscious after taking a large amount of a sedative drug. He is hypotensive, hypothermic and has shallow respiration. Several tense blisters are present over pressure areas. Which poisoning best fits this pattern?
11.
A driver involved in a road traffic collision has cannabinoids detected in a biological sample. Which conclusion is most appropriate for medico-legal interpretation?
12.
A 24-year-old man presents after intranasal recreational drug use with severe agitation, chest pain, tachycardia and a broad-complex arrhythmia. Besides increasing synaptic catecholamines, which additional action of the suspected drug can contribute to cardiac toxicity?
13.
A pesticide-exposed patient has vomiting, sweating and respiratory distress. The treating team initially assumes organophosphate poisoning, but the product label identifies a pyrethroid. Which principle is demonstrated by this situation?
14.
A 37-year-old man develops profound sedation, hypotension and an irregular cardiac rhythm after ingesting an old sedative preparation. There is no characteristic opioid toxidrome and toxicology suggests a non-barbiturate sedative–hypnotic. Which substance is most likely involved?
15.
A patient survives a large stimulant exposure despite ingesting an amount greater than a traditionally quoted fatal dose. Which factor best explains why such dose values cannot predict outcome precisely?
16.
A 42-year-old man is brought after consuming an unknown illicit alcoholic drink. Initially he complains only of nausea and dizziness. Twelve hours later he develops blurred vision, deep breathing and worsening confusion. Which process best explains the delayed deterioration?
17.
A patient presents after ingestion of an agricultural chemical with painful oral lesions followed by progressive respiratory difficulty over the next several days. Which mechanism best explains the characteristic later pulmonary injury associated with paraquat?
18.
A 24-year-old man presents after drinking heavily. He is confused, vomiting and intermittently drowsy. His blood glucose is low. Why should this abnormality be actively corrected rather than assuming that all neurological findings are due to alcohol?
19.
A 55-year-old man is found comatose beside an empty bottle of a long-acting barbiturate. After stabilization, he remains severely poisoned. Which principle may help increase removal of the drug in selected severe cases?
20.
A patient with severe plant poisoning is delirious, tachycardic and hyperthermic. Examination shows dry flushed skin, dilated pupils and a distended bladder. Which physiological disturbance most directly explains the hyperthermia?
21.
A patient develops hallucinations after ingesting unknown plant material. Which accompanying feature would most strongly shift the diagnosis from a classical hallucinogen toward a tropane-alkaloid deliriant?
22.
A deceased injecting drug user is found with pulmonary oedema, cyanosis and recent needle marks. Toxicology detects morphine. Which interpretation is most appropriate for the forensic examiner?
23.
A man is admitted after taking morphine together with a large amount of alcohol. He develops profound drowsiness and severe hypoventilation. Why is the combination particularly dangerous?
24.
A man is brought to the emergency department after ingesting a fumigant tablet stored with grain. He develops vomiting, profound hypotension, arrhythmia and shock. Which management principle is most appropriate?
25.
A 28-year-old man dies after suspected cocaine use. Toxicological testing confirms cocaine exposure. Which additional finding would most strongly support a severe toxic complication rather than uncomplicated drug detection?
26.
Three farm workers are exposed to an unidentified pesticide. Before examining them, the emergency team notes that their clothes are heavily contaminated with liquid chemical. Which initial measure best reduces further toxic exposure?
27.
A child aspirates a petroleum-based fuel and initially has only coughing. Several hours later, respiratory distress and hypoxemia develop. Which process most directly explains the delayed respiratory deterioration?
28.
A farmer with pesticide poisoning has copious secretions, miosis and muscle fasciculations. After initial stabilization, atropine improves the bronchial secretions, but marked skeletal muscle weakness persists. Which additional treatment principle is most relevant if organophosphate exposure is confirmed early?
29.
A patient with methanol poisoning receives fomepizole soon after diagnosis. Which biochemical event is being prevented by this treatment?
30.
At autopsy, a deceased person has pulmonary edema and visceral congestion. A petroleum-like odor is noted from the gastric contents. Which interpretation is most appropriate?
31.
A toxicology report describes a traditional forensic teaching value of approximately 50–100 seeds for potentially fatal Datura poisoning. How should this value be used clinically and medico-legally?
32.
A young adult has marked respiratory depression after suspected heroin use. His pupils are initially very small. Shortly before cardiopulmonary arrest, however, the pupils become dilated. What is the most likely explanation?
33.
A forensic examiner is reviewing a suspected fatal poisoning. The deceased has pulmonary congestion, pulmonary oedema and visceral congestion, but no specific external finding. What is the best interpretation of these autopsy findings?
34.
Several people become critically ill after drinking alcohol purchased from the same illegal source. They develop vomiting, metabolic acidosis and visual disturbances. Which medico-legal interpretation is most appropriate?
35.
A patient with severe barbiturate poisoning is comatose and hypotensive. Which management strategy best reflects the absence of a routinely used specific antidote?
36.
A patient with suspected acute ethanol intoxication is drowsy, ataxic and smells of alcohol. He also has a scalp laceration after falling from stairs. Which approach is most appropriate?
37.
A 20-year-old student develops prolonged wakefulness, marked psychomotor activity, hypertension and paranoid behaviour after taking an illicit stimulant. Which mechanism best explains the toxic effects of an amphetamine-type drug?
38.
A young adult presents after taking a drug at a party. He reports intense visual distortions and altered perception of time but has no dry skin, urinary retention or reduced bowel sounds. Which poison class best fits this presentation?
39.
A patient is exposed to an agricultural insecticide and develops facial burning, paresthesia, tremor and later a seizure. He has no marked bronchial secretions or miosis. Which mechanism is most consistent with this poisoning?
40.
A forensic pathologist suspects fatal antimuscarinic plant poisoning. The lungs are congested and edematous, but these findings are nonspecific. Which additional evidence would provide the most useful direct support for the suspected exposure?